Soliton–mean field interaction in Korteweg–de Vries dispersive hydrodynamics

Mark J. Ablowitz, Justin T. Cole*, Gennady A. El, Mark A. Hoefer, Xu‐Dan Luo

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

6 Citations (Scopus)

Abstract

The mathematical description of localized solitons in the presence of large-scale waves is a fundamental problem in nonlinear science, with applications in fluid dynamics, nonlinear optics, and condensed matter physics. Here, the evolution of a soliton as it interacts with a rarefaction wave or a dispersive shock wave, examples of slowly varying and rapidly oscillating dispersive mean fields, for the Korteweg–de Vries equation is studied. Step boundary conditions give rise to either a rarefaction wave (step up) or a dispersive shock wave (step down). When a soliton interacts with one of these mean fields, it can either transmit through (tunnel) or become embedded (trapped) inside, depending on its initial amplitude and position. A topical review of three separate analytical approaches is undertaken to describe these interactions. First, a basic soliton perturbation theory is introduced that is found to capture the solution dynamics for soliton–rarefaction wave interaction in the small dispersion limit. Next, multiphase Whitham modulation theory and its finite-gap description are used to describe soliton–rarefaction wave and soliton–dispersive shock wave interactions. Lastly, a spectral description and an exact solution of the initial value problem is obtained through the inverse scattering transform. For transmitted solitons, far-field asymptotics reveal the soliton phase shift through either type of wave mentioned above. In the trapped case, there is no proper eigenvalue in the spectral description, implying that the evolution does not involve a proper soliton solution. These approaches are consistent, agree with direct numerical simulation, and accurately describe different aspects of solitary wave–mean field interaction.
Original languageEnglish
Pages (from-to)795-856
Number of pages62
JournalStudies in Applied Mathematics
Volume151
Issue number3
Early online date9 Jul 2023
DOIs
Publication statusPublished - 1 Oct 2023

Cite this